High Wind, Sheridan
- When
- January 25, 5:00 AM CST to 6:00 PM CST
- Where
- Sheridan forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
A strong surface pressure gradient across the region produced gusty northwest winds for much of the day. Wind gusts of 40 to 60 mph caused minor sign and roof damage.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A strong surface pressure gradient across the region produced gusty northwest winds for much of the day. Wind gusts of 40 to 60 mph caused minor sign and roof damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 25, 4:50 AM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
350 AM MST MON JAN 25 2010
.DISCUSSION...
146 AM MST MON JAN 25 2010
FORECAST ISSUE WILL BE THE WINDS IN THE SHORT TERM.
WHILE MOST OF THE FORECAST AREA HAS DECOUPLED OVERNIGHT...THERE
ARE STILL SOME SPOTTY AREAS WHERE WINDS ARE AROUND ADVISORY
CRITERIA EARLY THIS MORNING. WITH 45 KTS SHOWING UP ON THE KGLD
VWP...FEEL A WIND ADVISORY IS A NO-BRAINER TODAY...AT LEAST OVER
THE NORTHEAST 1/2 OF THE FORECAST AREA WHERE THE PRESSURE GRADIENT
IS STEEPER THIS MORNING. THE PRESSURE GRADIENT IS EXPECTED TO
RELAX SOME BY THIS AFTERNOON...BUT FEEL WE WILL STILL CONTINUE TO
MEET ADVISORY CRITERIA WINDS THROUGH THIS AFTERNOON BEFORE THEY
DROP OFF RAPIDLY AS WE DECOUPLE AGAIN AROUND SUNSET.
HAVE GONE WITH AN OVERALL FORECAST SOLUTION THAT GENERALLY FAVORS
THE GFS MORE THAN THE NAM AS IT SEEMED TO HAVE TEMPERATURES THAT
MORE CLEARLY REFLECTED REALITY IN THE SHORT TERM AND WAS MORE
REPRESENTATIVE OF THE TEMPERATURE GRADIENT EXPECTED AS COOLER
TEMPERATURES REMAINED OVER THE EASTERN SECTION OF THE FORECAST
AREA LATE IN THE WEEK.
EXPECT WARMER TEMPERATURES THROUGH TUESDAY AS A SHORT WAVE RIDGE
MOVES IN ALOFT AND NEAR SURFACE WINDS TURN SOUTH AHEAD OF THE NEXT
WEAK LOW PRESSURE TROUGH THAT MOVES THROUGH THE REGION TUESDAY
NIGHT. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED ON WEDNESDAY
ALONG WITH AN INCREASE IN SKY COVER. ANOTHER STRONGER TROUGH IS
EXPECTED TO MOVE THROUGH THE REGION ON THURSDAY WITH A SLIGHT
CHANCE OF LIGHT SNOW ACROSS THE WESTERN PORTION OF THE FORECAST
AREA ON WEDNESDAY NIGHT AND ACROSS THE SOUTHERN PORTION OF THE
FORECAST AREA ON THURSDAY AS A LOW PRESSURE CENTER MOVES THROUGH
THE SOUTHERN PLAINS THURSDAY EVENING. COOLER TEMPERATURES WILL BE
REINFORCED LATE IN THE WEEK AS HIGH PRESSURE SLIDES THROUGH THE
NORTHERN PLAINS AND INTO THE CENTRAL PLAINS. THE COOLEST AIR WILL
REMAIN TO THE EAST OF THE REGION AND WILL PROVIDE COOLER
TEMPERATURES OF THE EASTERN PORTIONS OF THE FORECAST AREA.
LOCKHART
&&
.AVIATION...
1018 PM MST SUN JAN 24 2010
FOR THE 06Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL THE REST OF
TONIGHT AND MONDAY FOR KGLD AND KMCK. PERIPHERY OF CLOUD SHIELD FROM
THE UPPER LOW OVER THE GREAT LAKES WILL PERSIST AT KMCK. CLEARING
SHOULD EVENTUALLY MOVE INTO KMCK BY MONDAY AFTERNOON. WINDS WILL
INCREASE MONDAY WITH SUSTAINED WIND FROM 25 TO 30 KNOTS WITH GUSTS
UP TO 40 KTS POSSIBLE. THE SURFACE PRESSURE GRADIENT RELAXES MONDAY
AFTERNOON SO WOULD EXPECT DECREASING WIND DURING THE AFTERNOON/EARLY
EVENING.
FS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR KSZ001>004-014>016-029.
NE...WIND ADVISORY FROM 8 AM MST /9 AM CST/ THIS MORNING TO 5 PM MST
/6 PM CST/ THIS AFTERNOON FOR NEZ079>081.
CO...WIND ADVISORY FROM 8 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
FOR COZ090.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 357 AM MST MON JAN 25 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 357 AM MST MON JAN 25 2010 /457 AM CST MON JAN 25 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT TODAY ALONG AND TO THE NORTHEAST OF A LINE EXTENDING ROUGHLY FROM YUMA COLORADO TO RUSSELL SPRINGS KANSAS. SUSTAINED NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS APPROACHING 45MPH WILL BE COMMON TODAY. NORTHWEST WINDS ARE EXPECTED TO INCREASE RAPIDLY FOLLOWING SUNRISE AND DIMINISH RAPIDLY AS SUNSET APPROACHES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE HIGH PLAINS REGION WEDNESDAY NIGHT AND EARLY THURSDAY. THERE WILL BE A POSSIBILITY OF LIGHT CHANCE OF LIGHT SNOW MAINLY ACROSS EASTERN COLORADO AND SOUTHERN KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. LOCKHART
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
A sign was blown down at a business in Oberlin which subsequently damaged a car.
The newspaper reported minor roof damage at a business in downtown Goodland around noon as a result of high winds. Speeds were reported at a local mesonet station and also at the Goodland ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205546, 205542, 205543, 205545, 205547, 205548, 205550.